Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Multiple Myeloma Patients Should Beware Of Supplement Use While Taking Velcade

Home/Multiple Myeloma Patients Should Beware Of Supplement Use While Taking Velcade

Multiple Myeloma Patients Should Beware Of Supplement Use While Taking Velcade

I recieved an e-mail today from a multiple myeloma patient who learned she shouldn’t take alpha lipoic acid–a commonly recommended supplement to help control peripheral neuropathy–while taking Velcade.  She included a link to a study, presented at last December’s ASH meetings in New Orleans, about the conflict.  Here are the researcher’s conclusions:

Conclusions: Our data suggest that ALA has the potential to antagonize the anti‑MM effects of bortezomib based on our in vitro results using MM cell lines. Thus, it is possible that ALA could negatively impact the therapeutic benefit of bortezomib for MM patients and this requires further study especially if ALA is accepted as an intervention in bortezomib-related neuropathy. We are currently completing studies evaluating primary MM patients’ tumor cells in vitro and our human MM xenograft models in vivo to further validate this impact of ALA on bortezomib’s anti-MM activity and whether changes in treatment schedule of these drugs may prevent this inhibitory effect from occurring. In addition, because part of bortezomib’s anti-tumor effects are related to reactive oxygen species (ROS) levels, we are evaluating whether the inhibitory effects of ALA on this PI may be overcome by increasing intracellular ROS levels.

Here is a link to the entire study:  Alpha Lipoic Acid (ALA) Inhibits the Anti-Myeloma Effects of Bortezomib (Velcade)  I have learned a number of different supplements–from green tea to ALA–are contraindicated while using Velcade.  The best advice is probably to stay away from most erbs and supplements while taking Velcade.  Check with your oncologist, of course.
Feel good and keep smiling!  Pat